Hormonal Therapy & Family Planning In Porphyria
Female sex hormones, based on oestrogen and gestagens (progesterone-like agents), are commonly prescribed to women under the following circumstances:
- For family planning (contraceptive) purposes
- For alleviation of symptoms of the menopause (change-of-life)
- For replacement of hormones following oophorectomy (removal of the ovaries at the time of a hysterectomy).
These female sex hormones may be dangerous in patients with variegate porphyria (VP) or acute intermittent porphyria (AIP). They should never be prescribed or taken without careful consideration as they may induce the acute attack of porphyria.
SAFETY OF OESTROGENS AND GESTAGENS
Oestrogens and gestagens are reported in most drug safety lists to be unsafe in porphyria. There is clear evidence that they have induced the acute attack in some susceptible individuals with very serious consequences. It is our impression that the risk is greater in patients with AIP than in those with VP. This ties in with the observation that patients with AIP are more likely to have spontaneous exacerbations of their porphyria during their menstrual cycle and during pregnancy than are those with VP. It is our impression that gestagens may be more dangerous than the oestrogens.
That said, we are aware of many patients with VP who have taken such agents without ill effect. It must be clearly understood however that there is a risk associated with hormonal therapy, and both patient and doctor must understand this and exercise judgement in deciding to proceed with it.
Because of the risks of hormonal contraception, the use of non-pharmacological methods should be considered in every woman with porphyria requiring family planning. Therefore consideration should be given to the use of the intrauterine contraceptive device (IUCD), condoms, the diaphragm, spermicidal jellies (which are not significantly absorbed), and male or female sterilisation. Hormonal contraception may however be acceptable provided that the precautions outlined below are observed.
HORMONAL REPLACEMENT FOR THE MENOPAUSE
Hormonal therapy may be indicated for the control of menopausal symptoms and also, long-term, for the prevention of osteoporosis. These symptoms described for the menopause or "change-of-life". They include hot flushes, palpitations and mood changes. (Note that these symptoms are not due to the porphyria. Sometimes people with porphyria wonder whether these symptoms are caused by the porphyria; in fact they will be experienced by any woman undergoing the menopause and have no direct bearing on porphyria.) Such symptoms can be disabling and we are sympathetic to the use of hormonal therapy for their control. Such therapy may be acceptable provided the precautions outlined below are followed.
HORMONAL THERAPY FOLLOWING OOPHORECTOMY
This is usually indicated because of severe menopausal symptoms and the risk of premature osteoporosis in patients who have had an oophorectomy. Hormonal replacement is often necessary and one is therefore forced to try therapeutic replacement despite the risks of inducing an acute attack. For this reason we would urge gynaecologists to avoid performing oophorectomies at the time of hysterectomy in patients with porphyria except where compelling indications exist. This would obviate the need for compulsory early replacement therapy with all its attendant risks.
PRECAUTIONS TO BE TAKEN WHEN HORMONAL THERAPY IS PRESCRIBED
- Both doctor and patient must understand that the the safety of this treatment is not guaranteed.
- The patient must understand the need to cease treatment and to report to the doctor immediately should she experience any abdominal pain.
- Do not use hormonal implants, or depot preparations such as the two-monthly or three-monthly contraceptive injections. Once administered these cannot be retrieved. Should the porphyria be activated, withdrawal of the precipitating agent would be impossible.
- There is good evidence that gestagens are more hazardous than oestrogens. If possible use an oestrogen-only preparation. Unfortunately, unopposed oestrogen use may predispose to endometrial carcinoma. This risk is removed where the patient has had a hysterectomy; in other cases, the hazards of unopposed oestrogen use must be weighed against the additional risk of a porphyric crisis which results from a combined preparation.
- Low-dose preparations should be used.
·Patients with AIP must be regarded as being at especially high risk, as must patients with a history of acute attacks, particularly where these have been associated with the menstrual cycle.
WHAT TO DO IN THE EVENT OF AN ADVERSE REACTION
The only adverse reaction to a hormonal preparation which is due to the porphyria is an acute attack. The major symptoms are abdominal pain, nausea, vomiting and red urine. Should this arise, the patient should immediately stop treatment and report to her doctor.
The doctor should:
- Test for an exacerbation of porphyria by having a urine sample tested for the presence of porphobilinogen (read Acute symptoms in porphyria).
- Advise the patient to desist from further therapy until an acute attack has been confidently excluded
- Arrange for the patient to receive adequate treatment for the acute attack, including access to haem arginate, without delay (read Management of the acute attack).
HORMONAL THERAPY AND PORPHYRIA CUTANEA TARDA
Since oestrogens are implicated in the pathogenesis of PCT, they should not be prescribed to such patients until such time as the condition has been fully treated and the patient is in complete remission, after which they may cautiously be restarted.
Although female sex hormone therapy may be possible in patients with porphyria, it is at best a risky undertaking and should never be lightly undertaken. Always try to make use of other forms of intervention where possible. If necessary, have the patient retested, both to confirm a diagnosis and to assess the activity of her porphyria before starting therapy. Do not hesitate to contact our centre for advice when needed.